Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 77, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2010, 11:07 AM CDT for Ida County, Woodbury County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2010, 11:07 AM CDT (16:07 UTC)
- Expired
- Jun 18, 2010, 11:30 AM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 134 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 11:15 AM CDT | HAIL 1 | 2 Se Cushing, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2585 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
929 WUUS53 KFSD 181607 SVRFSD IAC093-193-181630- /O.NEW.KFSD.SV.W.0077.100618T1607Z-100618T1630Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1107 AM CDT FRI JUN 18 2010 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN IDA COUNTY IN NORTHWEST IOWA... EASTERN WOODBURY COUNTY IN NORTHWEST IOWA... * UNTIL 1130 AM CDT * AT 1107 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ANTHON...OR 22 MILES WEST OF IDA GROVE...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANTHON AROUND 1115 AM CDT... CORRECTIONVILLE AROUND 1125 AM CDT... CUSHING AROUND 1130 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4256 9574 4244 9559 4226 9591 4240 9601 TIME...MOT...LOC 1607Z 225DEG 28KT 4234 9589 WIND...HAIL <58MPH 1.00IN $$ CJ
2 follow-up statements
137 WWUS53 KFSD 181620 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1120 AM CDT FRI JUN 18 2010 IAC093-193-181630- /O.CON.KFSD.SV.W.0077.000000T0000Z-100618T1630Z/ WOODBURY IA-IDA IA- 1120 AM CDT FRI JUN 18 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN IDA AND EASTERN WOODBURY COUNTIES UNTIL 1130 AM CDT... AT 1121 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ANTHON...OR 22 MILES WEST OF IDA GROVE...MOVING EAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CUSHING AROUND 1130 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4256 9574 4244 9559 4226 9591 4240 9601 TIME...MOT...LOC 1621Z 253DEG 40KT 4239 9585 WIND...HAIL <58MPH 1.00IN $$ CJ
455 WWUS53 KFSD 181626 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1126 AM CDT FRI JUN 18 2010 IAC093-193-181636- /O.EXP.KFSD.SV.W.0077.000000T0000Z-100618T1630Z/ WOODBURY IA-IDA IA- 1126 AM CDT FRI JUN 18 2010 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN IDA AND EASTERN WOODBURY COUNTIES WILL EXPIRE AT 1130 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4256 9574 4244 9559 4226 9591 4240 9601 TIME...MOT...LOC 1626Z 253DEG 40KT 4240 9578 $$ CJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 10:05 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 18, 10:05 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1005 AM CDT FRI JUN 18 2010 .DISCUSSION... WEAK SFC FNT MOVING NR JAMES RVR WL CONT TO PUSH SEWD THIS AFTN. AIRMASS AHEAD OF THIS BNDRY ACRS NW IA REMAINS UNSTABLE AND PROBABLY WL CONT TO TRIGGER SPOTTY TRW THRU THE AFTN. SO WL CONT SMALL POPS THERE. ACRS REST OF CWA SUNNY SKIES EXPECTED WITH WLY WINDS INCREASING TO 15 TO 30 MPH WITH STRONGEST WNDS ACRS THE N THIS AFTN. TEMPS SEE ON TRACK WHERE IT IS SUNNY...BUT MAY HAVE TO LOWER A FEW DEG ACRS SERN CWA AT LEAST INIT DUE TO CLOUD COVER. MAY BE A LATE DAY MAX THERE. && .AVIATION... GENERALLY VFR CONDITIONS EXPECTED THRU 12Z SAT. ISOLD TRW ACRS NW IA THRU 22Z MAY PRODUCE MVFR CIGS AND VSBYS FOR A SHORT PERIOD OF TIME. && .PREVIOUS DISCUSSION... CONVECTION HAS FORMED THIS MORNING NEAR THE 850 MB BOUNDARY IN NORTHEASTERN NEBRASKA AS THE RIGHT ENTRANCE REGION OF A 300 MB JET MOVES ACROSS THIS AREA. THIS BOUNDARY STRETECHES INTO EXTREME SOUTHEAST SOUTH DAKOTA AND INTO NORTHWESTERN IOWA AND IS EXPECTED TO SLOWLY LIFT NORTH THROUGH APPROXIMATELY 15Z BEFORE SLOWLY RETURNING SOUTHWARD AS A COLD FRONT. WITH MUCAPES OF 1000 TO 2000 J/KG STORMS EXPECTED TO CONTINUE A COUPLE HOURS AFTER SUNRISE BEFORE BEGINNING TO DISSIPATE WITH THE WEAKENING OF THE LOW LEVEL JET AFTER 14Z. EFFECTIVE SHEAR IS MARGINAL...25 TO 30 KTS...SO ORGANIZED SEVERE WEATHER NOT EXPECTED. HOWEVER...CANNOT RULE OUT STORMS PRODUCING DIME TO PERHAPS ISOLATED QUARTER SIZE HAIL EARLY THIS MORNING. AS NOTED ABOVE...THE FRONT WILL SLOWLY MOVE SOUTH THIS AFTERNOON. THERE IS THE CHANCE FOR REDEVELOPMENT BUT WOULD BE EARLY TO MID AFTERNOON. CERTAINLY WEAK SHORT-WAVES ROTATING AROUND THE UPPER LOW IN THE CANADIAN PRAIRIES WILL HELP ENHANCE LIFT ALONG THE SURFACE BOUNDARY. HOWEVER...WITH LOTS OF CLOUDS AND RAIN THIS MORNING...SURFACE BASED INSTABILITY MAY BE LIMITED OVER MOST OF NORTHEAST NEBRASKA AND NORTHWEST IOWA SO HAVE ONLY A CHANCE OF STORMS THROUGH THE AFTERNOON. ONCE THE FRONT MOVES SOUTH OF THE AREA...THE THREAT FOR STORMS WILL END. DESPITE THE CLOUDS AND CONVECTION THIS MORNING...HIGHS SHOULD STILL BE IN THE MID 80S AROUND SUX AND SLB. ELSEWHERE...EXCEPT FOR SOME CIRRUS SOUTH OF I90...IT WILL BE MOSTLY SUNNY. WITH DRY AND COOL AIR ALOFT...THE ATMOSPHERE WILL MIX VERY EFFICIENTLY AND THIS WILL ALLOW TEMPERATURES TO RISE INTO THE 80S IN MOST AREAS. THIS WILL ALSO BRING DOWN HIGHER WINDS...ESPECIALLY NORTH OF I90 AND COULD SEE GUSTS OF 35 TO 40 MPH AROUND MARSHALL AND HURON THIS AFTERNOON. WINDS WILL NOT DROP OFF QUICKLY TONIGHT DUE THE RELATIVELY UNSTABLE BOUNDARY LAYER. WHILE THERE MAY BE A BRIEF DROP OFF...THE 925 MB COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT. THIS WILL HELP KEEP THE BOUNDARY LAYER UNSTABLE AND ENHANCE MIXING OF HIGHER MOMENTUM AIR TO THE SURFACE. ONLY TOWARD SUNRISE SHOULD WINDS REALLY DROP OFF AS HIGH PRESSURE BUILDS IN. LOWS WILL GENERALLY BE IN THE 50S WITH LOWER 60S NEAR HWY 20. ON SATURDAY...THE GFS AND ECMWF SHOW AN UPPER JET MOVING ALONG THE ND/SD BORDER ACCOMPANIED BY A 700 MB FRONT IN THE RIGHT ENTRACE REGION. THESE FEATURES MOVE INTO THE CENTRAL SD BY EARLY AFTERNOON AND INTO SW MN/NW IA BY LATE AFTERNOON. THE ATMOSPHERE IS FAIRLY STABLE AND MOISTURE WILL PRIMARILY BE ALONG THE 850 MB FRONT WHICH WILL BE CLOSER TO I80. WHILE BOTH MODELS SHOW THE POTENTIAL FOR LIGHT RAIN...HAVE OPTED TO ONLY HAVE AN INCREASE IN CLOUDS WITH A SLIGHT CHANCE OF THUNDERSTORMS DURING THE AFTERNOON IN SOUTHEAST SD AND FAR NORTHEAST NEBRASKA. THESE CLOUDS WILL HELP KEEP HIGHS IN THE UPPER 70S. ON SATURDAY NIGHT THE 850 MB FRONT MOVES TO THE NEBRASKA AND SOUTH DAKOTA BORDER. A 30 TO 40 KT LOW LEVEL JET WILL DEVELOP AND FEED VERY MOIST AND UNSTABLE AIR INTO THE BOUNDARY. WITH A PV ANOMALY MOVING NORTHEAST FROM COLORADO SHUD SEE THUNDERSTORMS FIRST BEGIN IN EITHER NORTHEAST NEBRASKA OR SOUTH CENTRAL SOUTH DAKOTA DURING THE LATE AFTERNOON OR EVENING. MUCAPES AROUND 2000 J/KG ARE EXPECTED BUT EFFECTIVE SHEAR IS LESS THAN 20 KTS. ENUF INSTABILITY MAY EXIST FOR SOME MARGINALLY SEVERE HAIL. HOWEVER...WITH THE LOW LEVEL JET ONLY SLOWLY TURNING TO THE SOUTHWEST OVERNIGHT EXPECT STORMS TO TRAIN AS THEY MOVE EAST TOWARD WESTERN IOWA. THIS PRODUCES THE POSSIBILITY OF HEAVY RAINFALL OVER PARTS OF THE MID MISSOURI VALLEY INTO NORTHWEST IOWA...WITH THE BEST CHANCE AT THIS TIME APPEARING TO BE SOUTH OF A YANKTON TO SPENCER LINE. TO ADD TO THE CONCERN...THE SAME SCENARIO IS LIKELY TO REPEAT ITSELF ON SUNDAY NIGHT WITH THE AXIS OF THE HEAVIEST PRECIPITATION ALSO LOOKING TO BE SOUTH OF I90 AND PERHAPS IN THE YANKTON...SPENCER AND SIOUX CITY AREAS. IF THIS SCENARIO UNFOLDS BETWEEN SATURDAY EVENING AND MONDAY MORNING...IT IS POSSIBLE THAT 1 TO 3 INCHES OF RAIN COULD FALL OVER THE 36 HOUR PERIOD. THIS POSES BOTH A FLASH FLOOD THREAT IF THIS RAIN FALLS IN SHORT PERIOD OF TIME AND COULD HAVE AN IMPACT ON AREA RIVERS WHICH ARE ALREADY HIGH. WITH THE CONVECTION...HIGHS ON SUNDAY AND MONDAY WILL GENERALLY BE AROUND 80 WITH MORNING CLOUDS AND SOME AFTERNOON SUN. THERE WILL AGAIN BE A GOOD CHANCE OF THUNDERSTORMS LATE MONDAY AFTERNOON AND MONDAY NIGHT OVER PORTIONS OF THE AREA. AT THIS TIME IT LOOKS LIKE THE BEST CHANCE OF STORMS WILL BE FARTHER NORTH...ALONG I90 AND INTO SW MN. HOWEVER...CONVECTION THIS WEEKEND WILL LIKELY HAVE A LARGE IMPACT ON THE LOCATION OF THE FRONT MONDAY AND THE EXACT LOCATION FOR CONVECTION MONDAY NIGHT REMAINS VERY UNCERTAIN. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jun 18, 10:24 AM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1024 AM CDT FRI JUN 18 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1024 AM CDT FRI JUN 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTHWEST IOWA INTO THE AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW STORMS COULD PRODUCE DIME SIZE HAIL. FLOODING... RUNOFF FROM HEAVY RAINFALL RECENTLY HAS CAUSED FLOODING ON MANY RIVERS AND STREAMS ACROSS THIS AREA. PARTS OF MAIN STEM RIVERS WHICH ARE IN FLOOD...AND EXPECTED TO CONTINUE FLOODING FOR THE NEXT SEVERAL DAYS INCLUDE...THE BIG SIOUX AND VERMILLION RIVERS IN SOUTHEAST SOUTH DAKOTA...AS WELL AS THE LITTLE SIOUX RIVER IN NORTHWEST IOWA NEAR LINN GROVE. THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE. AREAL FLOODING OF SMALL STREAMS AND CREEKS DUE TO HEAVY RAIN LAST WEEKEND CONTINUES IN SOUTH CENTRAL SOUTH DAKOTA BETWEEN THE JAMES RIVER AND MISSOURI RIVER...RESULTING IN NUMEROUS ROAD CLOSURES IN RURAL AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SATURDAY AFTERNOON OR EVENING NEAR THE MISSOURI RIVER IN SOUTH DAKOTA AND NEBRASKA. THE STORMS SHOULD END BY EARLY SUNDAY MORNING. ANOTHER AREA OF STORMS IS EXPECTED TO DEVELOP ON SUNDAY EVENING NEAR THE NEBRASKA AND SOUTH DAKOTA BORDER AND CONTINUE THROUGH SUNDAY NIGHT. WHILE A FEW STORMS MAY MOVE NORTH OF INTERSTATE 90...STORMS ARE MOST LIKELY SOUTH OF INTERSTATE 90. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL DURING THE EVENING SOUTH OF A LINE FROM LAKE ANDES SOUTH DAKOTA TO SPENCER IOWA. THERE IS ALSO THE POTENTIAL FOR HEAVY RAIN BOTH NIGHTS ALONG THE SOUTH DAKOTA AND NEBRASKA BORDER INTO NORTHWESTERN IOWA. WITH THE GROUND NEARLY SATURATED THIS MAY RESULT IN FLASH FLOODING. THE HEAVY RAIN MAY ALSO HAVE AN IMPACT OF RIVER FLOODING THAT IS ONGOING ACROSS THE REGION. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY WITH THE BEST CHANCE FOR RAIN MAINLY DURING THE NIGHT. WHILE SEVERE WEATHER CANNOT BE RULED OUT...THE GREATEST CONCERN WILL BE THE POTENTIAL FOR HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 18, 10:46 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT FRI JUN 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HAIL CORRECTIONVILLE 42.48N 95.78W
06/18/2010 E0.88 INCH WOODBURY IA LAW ENFORCEMENT
&&
CJANSENLocal storm report, Jun 18, 11:07 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 AM CDT FRI JUN 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM HAIL 2 NW OTO 42.30N 95.92W
06/18/2010 E1.00 INCH WOODBURY IA LAW ENFORCEMENT
&&
CJANSENThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 11:16 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida | 29 min |
| Jun 18, 11:41 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 19 min |
| Jun 18, 12:03 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 27 min |
| Jun 18, 12:19 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 26 min |
| Jun 18, 12:41 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.